Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 31, 2023, 3:32 PM CDT for Greene County, Lawrence County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 3:32 PM CDT (20:32 UTC)
- Expired
- May 31, 2023, 5:33 PM CDT
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 22 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WGUS53 KSGF 312032
FFWSGF
MOC077-109-312330-
/O.NEW.KSGF.FF.W.0022.230531T2032Z-230531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
332 PM CDT Wed May 31 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southwestern Greene County in southwestern Missouri...
East Central Lawrence County in southwestern Missouri...
* Until 630 PM CDT.
* At 332 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen in less than one hour. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chesapeake.
This includes the following low water crossings...
Turnback Creek at County Road 2100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3709 9361 3707 9364 3706 9371 3714 9373
3716 9369 3719 9361 3719 9359 3723 9356
3721 9352 3715 9351 3710 9358 3710 9359
3710 9360 3710 9361
FLASH FLOOD...RADAR INDICATED
$$
MMT1 follow-up statement
173
WGUS73 KSGF 312233
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
533 PM CDT Wed May 31 2023
MOC077-109-312243-
/O.CAN.KSGF.FF.W.0022.000000T0000Z-230531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-Lawrence MO-
533 PM CDT Wed May 31 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN GREENE AND EAST
CENTRAL LAWRENCE COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3709 9361 3707 9364 3706 9371 3714 9373
3716 9369 3719 9361 3719 9359 3723 9356
3721 9352 3715 9351 3710 9358 3710 9359
3710 9360 3710 9361
$$
JSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:37 PM CDT, 55 minutes earlier.
Area forecast discussion, May 31, 2:37 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Springfield MO 237 PM CDT Wed May 31 2023 Key Messages: 1. Above normal temperatures will continue to occur across the area this week into early next week. 2. Scattered afternoon and evening showers and thunderstorms will occur on a daily through this weekend. No all-day complete washouts are expected. .SHORT TERM...(This evening through Thursday) Issued at 230 PM CDT Wed May 31 2023 Scattered showers and storms have developed across the area again early this afternoon. This activity has developed on the remnants of a complex of storms from last night as instability increased and the cap weakened this afternoon. MLCAPE values of around 1500 to 2000 J/kg are in place across the area. Theta-E differences are more marginal so the overall the strong to severe risk is low. However, with some better lift from a few outflows a few stronger updrafts have occurred and will remain possible into early this evening. This risk will be more isolated and not widespread in nature. Winds gusts of 40 to 50mph and pea size hail will be possible with a few of the strongest storms, but again will be fairly localized. Brief heavy rainfall will also continue to occur with the storms. Storm motions are weak so the storms this afternoon are and will continue to be slow moving. Where storms remain over the same locations for an extended period, there could be some localized minor flooding. This activity will start to dissipate by early this evening, and coverage should drop off by sunset if not here in a few hours. A few linger showers and storms may continue later into the evening hours but coverage should be more limited. Scattered showers and storms will once again develop across portions of the area Thursday afternoon and evening. The overall severe risk will be low, and a drier air in the mid levels will start to work in to the area from the east. A strong storm or two could be possible over the western portions of the area but overall this risk is low. Locally heavy rainfall will occur with the storms and with slow storm motions some minor localized flooding could be possible will storms remain over the same locations for an extended period. .LONG TERM...(Thursday Night through Wednesday) Issued at 230 PM CDT Wed May 31 2023 An upper level ridge will remain over the area late this week through the weekend into next week. This will keep the above normal temperatures over the region as highs in the middle to upper 80s occur each afternoon. Portions of the eastern Ozarks may approach the lower 90s Friday and Satruday. Mainly afternoon and evening scattered showers and storms will occur again each afternoon and evening through the weekend. An upper level low over the eastern U.S. will move slightly back to the west late early next week. This will send a drier air mass into the area and will limit the afternoon/evening storm chances early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 PM CDT Wed May 31 2023 Scattered storms are once again starting to develop across parts of the region early this afternoon. This activity will continue to develop into the evening hours before dissipating late this evening. Brief heavy rainfall and brief lower in flight category will be possible with any storm. The storms will not be widespread and not all locations will be affected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, May 31, 1:42 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 142 PM CDT Wed May 31 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 142 PM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered showers and storms have developed across portions of the area early this afternoon. These scattered storms will continue to develop and slowly move across portions of the area into this evening. Wind gusts up to 40 mph and pea size hail will be possible with a few of the strongest storms. Locally heavy rainfall will also occur with the storms and some localized minor flood will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and storms will occur mainly in the afternoon and evening hours on a daily basis through this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, May 31, 1:26 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
126 PM CDT Wed May 31 2023
MOZ070-081-311900-
Laclede MO-Pulaski MO-
126 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of central Laclede and
southwestern Pulaski Counties through 200 PM CDT...
At 124 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Lebanon, moving northeast at 15 mph.
HAZARD...Wind gusts up 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesville, Richland, Stoutland, Laquey, Dry Knob and Falcon.
This includes Interstate 44 between mile markers 136 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3777 9220 3754 9241 3762 9261 3781 9254
3783 9250 3783 9247 3782 9246 3786 9242
TIME...MOT...LOC 1824Z 206DEG 13KT 3765 9247
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseSpecial weather statement, May 31, 2:47 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
247 PM CDT Wed May 31 2023
MOZ090-094-312015-
Greene MO-Lawrence MO-
247 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern
Lawrence and southwestern Greene Counties through 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Billings, or 7 miles west of Republic, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Republic, Ash Grove, Halltown, Chesapeake and Bois D'arc.
This includes Interstate 44 between mile markers 53 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3728 9371 3729 9368 3728 9363 3730 9363
3735 9346 3710 9346 3709 9351 3710 9360
3708 9361 3706 9370
TIME...MOT...LOC 1947Z 170DEG 5KT 3715 9361
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SoriaThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:31 PM CDT | Areal Flood Advisory | SGF | Vernon | 5 hr |
| May 31, 1:26 PM CDT | Areal Flood Advisory | SGF | Laclede | 6 hr |
| May 31, 1:26 PM CDT | Special Weather Statement | SGF | Laclede | 34 min |
| May 31, 1:57 PM CDT | Areal Flood Advisory | SGF | Dallas, Greene, Laclede, Webster, Wright | 6 hr |
| May 31, 2:18 PM CDT | Flash Flood Warning | SGF | Webster | 6 hr |
| May 31, 2:38 PM CDT | Areal Flood Advisory | SGF | Christian, Dallas, Greene, Laclede, Lawrence, Polk and 1 more | 4 hr |
| May 31, 2:47 PM CDT | Special Weather Statement | SGF | Greene | 28 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.